Please use this identifier to cite or link to this item:
|Title:||Management of behavioural emergencies: a prospective observational study in Australian emergency departments.|
|Author:||Yap, Celene Y. L.|
Taylor, David McD.
Kong, David C. M.
Knott, Jonathan C.
Taylor, Simone E.
|Publication Title:||Journal of Pharmacy Practice and Research|
|Abstract:||Abstract Background Behavioural emergencies (BEs) are complex situations in the emergency department (ED) setting. Treatment decisions always must be made within a limited time and are based on incomplete patient data. As a result of the urgency and complexity, patients often are exposed to increased risk of harm. Aim The aim of this paper is to describe the prescribing patterns and adverse events (AEs) associated with parenteral sedation for the management of BEs in Australian EDs. Methods Ten Australian EDs enrolled a convenience sample of adult patients (aged ≥18 years) requiring parenteral sedative medication for BEs. Data were collected prospectively between March 2015 and April 2017 using a designated case report form. Results In all, 564 cases were enrolled in this study. Incomplete cases (n = 17; 3%) were excluded. Of the 547 remaining cases, 63% were male and the median age was 34 years (range 18–95 years). Approximately half the patients (n = 230; 42.1%) required mechanical restraint and parenteral sedation to manage their BEs. Intramuscular monotherapy was administered in most cases (n = 390; 71.3%). The main sedative medications used as monotherapy were droperidol (n = 381; 69.7%), midazolam (n = 54; 9.9%) and olanzapine (n = 26; 4.8%). The most common combination therapy was midazolam + droperidol (n = 36; 6.6%). The incidence of AEs from sedative administration was 13.5%. No deaths or irreversible AEs were reported. Conclusions Overall, the participating EDs provided safe pharmacological management for BEs. AEs following parenteral sedation are common, although serious AEs are rare. Because all patients receiving parenteral sedation for BEs are at risk of AEs, ongoing monitoring of vital signs after parenteral sedation should be a standard protocol in all EDs.|
|Internal ID Number:||01397|
|Appears in Collections:||Research Output|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.